A note on recurring series. (English) Zbl 0051.27801

The author generalizes a result by Th. Skolem [8. Skand. Mat.-Kongr., 163–188 (1935; Zbl 0011.39201)] and K. Mahler [Mathematica, Leiden 3, 153–156 (1934; Zbl 0010.39005)], and proves the following theorem:
In a field of characteristic 0, let \(c_\nu\) \(\nu=0,1,2,\dots)\) satisfy the recursive formula \[ c_\nu=\alpha_1c_{\nu-1}+\alpha_2c_{\nu-2}+\dots+\alpha_nc_{\nu-n}\quad (\nu=n+1,n+2,\dots). \]
If \(c_\nu=0\) for infinitely many \(\nu\), then these vanishing \(c_\nu\) occur periodically in the sequence from a certain \(\nu\) onwards.
The proof is similar to that of Mahler. The main difficulty arises in the case when the field generated by all \(c_\nu\) is transcendental over the rational field.
Reviewer: K. Mahler


11B37 Recurrences
Full Text: DOI


[1] K. Hensel, Theorie der algebraischen Zahlen I, Leipzig und Berlin, 1908.
[2] K. Mahler, Eine arithmetische Eigenschaft der Taylor-koeffizienten rationaler Funktionen, Akad. Wetensch. Amsterdam, Proc. 38, 50–60 (1935). · JFM 61.0176.02
[3] Th. Skolem, Einige Sätze über gewisse Reihenentwicklungen und exponentiale Beziehungen mit Anwendung auf diophantische Gleichungen. Oslo Vid. akad. Skrifter I 1933 Nr. 6.
[4] Th. Skolem, Ein Verfahren zur Behandlung gewisser exponentialer Gleichungen und diophantischer Gleichungen, C. r. 8 congr. scand. à Stockholm 1934, 163–188. · JFM 61.1080.01
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.